Oregon, 2009

High Wind in Oregon, January 7, 2009

January 7, 2009 · NWS PQR · 4 events in 3 counties and zones

A strong winter storm produced strong winds in northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong winter storm produced strong winds in northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 6, 8:30 PM PST, 4 hours earlier.

Area forecast discussion, Jan 6, 8:30 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST TUE JAN 6 2009

.SYNOPSIS...A STRONG PACIFIC WARM FRONT WILL CONTINUE TO SPREAD RAIN
ACROSS THE AREA TONIGHT THROUGH THURSDAY MORNING. THE HIGHEST
RAINFALL TOTALS ARE EXPECTED ACROSS THE NORTH OREGON COAST RANGE AND
SOUTHWEST WASHINGTON. IT WILL ALSO BE QUITE WINDY ALONG THE COAST
DURING THIS TIME. THIS HEAVY RAIN COMBINED WITH VERY HIGH SNOW LEVELS
WILL PRODUCE A SIGNIFICANT FLOOD RISK ACROSS NORTHERN PORTIONS OF THE
AREA. A RIDGE OF HIGH PRESSURE IS FORECAST TO DEVELOP LATE IN THE
WEEK TO FINALLY GIVE US A REPRIEVE IN THE WEATHER FOR A FEW DAYS.

&&

.SHORT TERM...THE MAIN AREA OF RAIN IS STILL FAR TO THE NORTH THIS
EVENING BUT RADAR IMAGERY SHOWS AREAS OF LIGHTER RAIN MOVING ACROSS
NORTHWEST OREGON AND SOUTHWEST WASHINGTON. THE AREA OF HEAVIER
RAIN WILL DROP SOUTH INTO SOUTHWEST WASHINGTON OVERNIGHT.

SNOW LEVELS ARE WELL ABOVE THE PASSES AND WILL REMAIN VERY HIGH UNTIL
THE COLD FRONT MOVES THROUGH WED NIGHT AND THU. HEAVY RAINS COMBINED
WITH MELTING SNOW WILL PRODUCE THE RISK OF FLOODING... A FLOOD WATCH
COVERS THIS SITUATION.

THE WARM FRONT WILL INTENSIFY MORE TONIGHT THROUGH WED WITH
INCREASING RAIN ESPECIALLY OVER SOUTHWEST WASHINGTON AND THE NORTH
OREGON COAST AND COAST RANGE. THE LATEST MODEL RUNS SHOW THE HEAVIEST
RAINS DURING THIS TIME PERIOD FOCUSED ACROSS SOUTHWEST WASHINGTON AND
THE NORTHERN OREGON COAST RANGE.

THE FINAL PERIOD OF HEAVY RAIN IS EXPECTED AS THE JET STREAM AXIS TO
THE NORTH DROPS SOUTH AND THE BAROCLINIC ZONE BECOMES A COLD FRONT
THAT WILL MOVE FROM NORTH TO SOUTH ACROSS THE AREA WED NIGHT AND THU
MORNING.

IT WILL ALSO BE QUITE WINDY ALONG THE COAST LATE THIS EVENING THROUGH
THU MORNING AS DISTURBANCES MOVE ACROSS THE PACIFIC AND ENERGIZE THE
BAROCLINIC ZONE. WINDS WILL INCREASE AND MAY REACH HIGH WIND CRITERIA
AT TIMES. THE STRONGEST WINDS WILL LIKELY OCCUR WED AFTERNOON AND WED
NIGHT AS THE FINAL COLD FRONT MOVES THROUGH. WILL CONTINUE THE HIGH
WIND WARNING FOR THE S WA/N OREGON COAST FOR THE WINDS ASSOCIATED
WITH THE FIRST DISTURBANCE TONIGHT AND WED MORNING...AND CONTINUE A
HIGH WIND WATCH FOR THE ENTIRE COAST FOR WED AFTERNOON AND NIGHT.
WILLSON.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
GUIDANCE IN GOOD AGREEMENT SHOWING AN UPPER RIDGE CENTERED OFF OF
NORTHERN CA AND DOMINATING THE EASTERN PAC DURING THE EXTENDED 4 TO 7
DAY PERIOD. HOWEVER THE RIDGE APPEARS TOO FLAT TO GUARANTEE A DRY
FORECAST...WITH THE POTENTIAL OF A WEAK SYSTEM OR TWO MOVING THROUGH
THE N PART OF THE RIDGE AND BRUSHING THE NORTHERN ZONES. POPS BELOW
CLIMATOLOGY LOOK APPROPRIATE...WITH THE BEST THREAT OF PRECIPITATION
AROUND SAT NIGHT IN THE N. NIGHT AND MORNING FOG LOOKS LIKELY
ESPECIALLY SHELTERED SOUTHERN INLAND VALLEYS. RW

&&

.HYDRO...A VERY WET AND WARM PERIOD WILL CONTINUE THROUGH THU. AS A
RESULT...A FLOOD WATCH IS IN EFFECT FROM TONIGHT THROUGH FRI FOR
ALL OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. THE HEAVIEST RAIN
WILL LIKELY BE FOCUSED ACROSS NORTHERN PORTIONS OF THE DISTRICT.

&&

.AVIATION...FRONTAL ZONE OVER VANCOUVER ISLAND WILL DROP SLOWLY
SOUTH INTO WASHINGTON OVERNIGHT AND REMAIN OVER WASHINGTON ON
WEDNESDAY. THERE IS WIDESPREAD MVFR ALONG THE COAST TONIGHT WITH
LOCAL IFR CONDITIONS. INLAND AREAS ARE MAINLY VFR EXCEPT FOR AREAS
OF MVFR FROM SALEM NORTH. AREAS OF HEAVY RAIN WILL SPREAD SOUTH INTO
SOUTHERN WASHINGTON AND THE FAR NORTH OREGON COAST LATE TONIGHT WITH
AREAS OF IFR CONDITIONS. THIS AREA WILL DROP INTO THE NORTH
WILLAMETTE VALLEY AT TIMES ON WEDNESDAY THOUGH CONDITIONS WILL
REMAIN MVFR. SOUTH WINDS WILL INCREASE OVERNIGHT AND BECOME STRONG
ALONG THE COAST LATE TONIGHT AND WEDNESDAY. WIND GUSTS ALONG THE
COAST WILL REACH 60 MPH OR A LITTLE HIGHER ALONG THE COAST AT TIMES
ON WEDNESDAY.

KPDX AND APPROACHES...MVFR CONDITIONS IN THE KPDX AREA THIS EVENING
MAY LIFT FOR A SHORT TIME TO VFR TONIGHT. MVFR WILL RETURN TO THE
KPDX AREA WEDNESDAY AS OCCASIONAL MODERATE RAIN BANDS MOVE THROUGH
THE AREA. SOUTH WINDS OF 15 TO 25 KT WILL CONTINUE OVERNIGHT AND
WEDNESDAY.
&&

.MARINE...FRONTAL ZONE OVER VANCOUVER ISLAND THIS EVENING DROPS INTO
WASHINGTON WATERS OVERNIGHT. FRONT REMAINS OVER WASHINGTON WATERS
WEDNESDAY. GALE FORCE WINDS IN THE NORTHERN WATERS TONIGHT WILL
SPREAD INTO THE CENTRAL COAST WATERS WEDNESDAY. SEAS ABOVE 10 FEET
TONIGHT WILL BUILDS TO THE MID TO UPPER TEENS ON WEDNESDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND THE NORTH
         OREGON COAST FOR LATE THIS EVENING THROUGH WED MORNING.
        GALE WARNING ON COASTAL WATERS FOR TONIGHT THRU WED NIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU WED NIGHT.
        FLOOD WATCH FOR ALL OF NORTHWEST OREGON AND SOUTHWEST
         WASHINGTON TONIGHT THROUGH FRI.
        HIGH WIND WATCH FOR THE SOUTH WASHINGTON AND THE NORTH AND
         CENTRAL OREGON COAST WED AFTERNOON AND NIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 6, 5:01 AM PST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PST TUE JAN 6 2009

ORZ003>014-WAZ019-020-022-023-039-040-071315-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE FIRST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA TONIGHT FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXFFAPQR FOR POTENTIAL FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXESFPQR FOR POTENTIAL FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-PZZ210-WAZ021-071315-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE FIRST IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH
THE AREA TONIGHT FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXNPWPQR FOR DETAILS ON HIGH WINDS AND
PDXFFAPQR FOR POTENTIAL FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE THROUGH THE AREA
WEDNESDAY AND THURSDAY FOR MORE HEAVY RAIN...STRONG WINDS AND
POSSIBLE FLOODING. SEE PDXESFPQR FOR POTENTIAL FLOODING DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-071315-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
501 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON AND NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED BEGINNING THIS AFTERNOON. SEE
PDXMWWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY
AFTERNOON. SEE PDXMWWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Oregon Cascades

When
January 7, 12:30 AM PST to 2:00 AM PST
Where
North Oregon Cascades forecast zone
Measured
68 kt (78 mph) estimated gust
Reported by
Park/Forest Service

A storm system moving through the Cascades produced brief wind gusts of 78 mph on Mount Hood ahead of a frontal system.

High Wind, North Oregon Cascades

When
January 7, 5:00 AM PST to 9:00 AM PST
Where
North Oregon Cascades forecast zone
Measured
69 kt (79 mph) estimated gust
Reported by
Park/Forest Service

High winds of 72 mph near Mt Hood downed several trees on highway 26.

High Wind, Northern Oregon Coast

When
January 7, 7:00 PM PST to 10:30 PM PST
Where
Northern Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations

A Pacific front produced high winds of 45 mph with gusts to 61 mph at Garabaldi. Other reports included 61 mph gusts at Seaside and 46 mph sustained winds at Clatsop Spit.

High Wind, Central Oregon Coast

When
January 7, 8:00 PM PST to 11:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter

A Pacific front produced 72 mph gusts in Lincoln City. Other reports included 44 mph with gusts to 60 mph in Newport on the Yaquina Bay Bridge and 48 mph sustained winds in Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149811, 149810, 149803, 149804.